I walk down the cracked sidewalk along Wisconsin Avenue, past the Starbucks and Regal movie theater in Bethesda. My fingers start to tingle, and my heart rate increases. Suddenly I feel extremely weak. Each step is an effort, and I feel a steel box closing in around my heart. I am out of breath. My limbs start to shake, and my vision is less reliable. I can’t read the street sign in front of me. I stop at the next intersection and look for the glucose tablets in my purse.
I scramble to chew four of these tablets quickly, leaving a powdery residue on the tips of my fingers. I lean against the side of a brick building and call my supervisor. I’m supposed to be in a meeting in two minutes but until I get my blood sugar back up, there’s no way I’m making it back to the office without help. I’m only a five-minute walk away, but right now my vision is blurry and my hands are shaking.
My supervisor doesn’t answer his phone so I call my work colleague and let her know of the situation. I usually don’t tell people when I’m having a low blood sugar, but in this case, I realize it’s the safest thing I can do in case I do have a seizure in the middle of the street. My work colleague has severe allergies so we’ve both agreed to be each other’s medical back-up. I know where her EpiPen is, and she knows what to do if I pass out from low or high blood sugar. Continue reading